Alert archive / Oklahoma / Red Flag Warnings in 2014

Red Flag Warning 16, NWS Norman, OK

March 29, 201432 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Mar 29, 2014, 10:13 PM CDT for 32 counties in Oklahoma; 8 counties in Texas. It took effect at Mar 30, 2014, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2014, 10:13 PM CDT (03:13 UTC)
In effect from
Mar 30, 2014, 12:00 PM CDT
Expired
Mar 30, 2014, 8:00 PM CDT
In force
8 hr
Issued by
NWS Norman, OK
All 40 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Jefferson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Logan County, OK, Major County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 105 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2014-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3162 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WWUS84 KOUN 300313
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1013 PM CDT SAT MAR 29 2014

OKZ004>006-009>011-014>017-021>023-033>038-044-TXZ083>090-301115-
/O.UPG.KOUN.FW.A.0014.140330T1700Z-140331T0100Z/
/O.NEW.KOUN.FW.W.0016.140330T1700Z-140331T0100Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BLAINE-BECKHAM-WASHITA-CADDO-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-
BAYLOR-ARCHER-CLAY-
1013 PM CDT SAT MAR 29 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SUNDAY FOR
BREEZY SOUTH WINDS...LOW RELATIVE HUMIDITY...AND VERY HIGH TO 
EXTREME FIRE DANGER FOR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT SUNDAY.

* WIND...SOUTH AND SOUTHWEST WIND 25 TO 35 MPH WITH GUSTS UP TO
  40 TO 50 MPH.

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURE...78 TO 85 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ007-008-012-013-018>020-024-025-027-039-045-301115-
/O.NEW.KOUN.FW.W.0016.140330T1700Z-140331T0100Z/
GRANT-KAY-GARFIELD-NOBLE-KINGFISHER-LOGAN-PAYNE-CANADIAN-OKLAHOMA-
GRADY-STEPHENS-JEFFERSON-
1013 PM CDT SAT MAR 29 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SUNDAY FOR
BREEZY SOUTH WINDS...LOW RELATIVE HUMIDITY...AND VERY HIGH TO 
EXTREME FIRE DANGER FOR PORTIONS OF CENTRAL OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT SUNDAY. 

* WIND...SOUTH AND SOUTHWEST WIND 20 TO 30 MPH WITH GUSTS UP TO 35 TO
  45 MPH.

* HUMIDITY...20 PERCENT.

* TEMPERATURE...75 TO 80 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
3 follow-up statements
410 
WWUS84 KOUN 300854
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
354 AM CDT SUN MAR 30 2014

...CRITICAL WILDFIRE RISK THIS AFTERNOON INTO EARLY EVENING...

OKZ004>025-027-033>039-044-045-TXZ083>090-302130-
/O.CON.KOUN.FW.W.0016.140330T1700Z-140331T0100Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-GRADY-HARMON-GREER-KIOWA-
JACKSON-TILLMAN-COMANCHE-STEPHENS-COTTON-JEFFERSON-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
354 AM CDT SUN MAR 30 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR WARM TEMPERATURES...GUSTY WINDS...AND LOW
HUMIDITY FOR PARTS OF WESTERN...NORTHERN...SOUTHERN...AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS...

* TIMING...NOON TO 8 PM TODAY.

* WIND...SOUTH AND SOUTHWEST WIND 20 TO 30 MPH WITH GUSTS UP TO 
  35 TO 45 MPH. 

* HUMIDITY...13 TO 20 PERCENT.

* TEMPERATURE...70 TO 86 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

MBS
529 
WWUS84 KOUN 301940
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT SUN MAR 30 2014

...CRITICAL WILDFIRE RISK THROUGH EARLY EVENING...

OKZ004>025-027-033>039-044-045-TXZ083>090-310100-
/O.CON.KOUN.FW.W.0016.000000T0000Z-140331T0100Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-GRADY-HARMON-GREER-KIOWA-
JACKSON-TILLMAN-COMANCHE-STEPHENS-COTTON-JEFFERSON-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
240 PM CDT SUN MAR 30 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WARM TEMPERATURES...GUSTY WINDS...AND LOW HUMIDITY FOR PARTS
OF WESTERN...NORTHERN...SOUTHERN...AND CENTRAL OKLAHOMA AND
WESTERN NORTH TEXAS...

* TIMING...THROUGH 8 PM THIS EVENING.

* WIND...SOUTH WIND 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURE...75 TO 82 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
935 
WWUS84 KOUN 310107
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT SUN MAR 30 2014

OKZ004>025-027-033>039-044-045-TXZ083>090-310215-
/O.EXP.KOUN.FW.W.0016.000000T0000Z-140331T0100Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-GRADY-HARMON-GREER-KIOWA-
JACKSON-TILLMAN-COMANCHE-STEPHENS-COTTON-JEFFERSON-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
807 PM CDT SUN MAR 30 2014

...THE RED FLAG WARNING HAS EXPIRED FOR PARTS OF WESTERN...NORTHERN...
SOUTHERN...AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS...

ALTHOUGH WINDS WILL REMAIN ELEVATED AROUND 15 TO 20 MPH THROUGH
TONIGHT...MOST LOCATIONS ARE ALREADY EXPERIENCING RELATIVE
HUMIDITY ABOVE 20 PERCENT. THE RELATIVE HUMIDITY WILL CONTINUE TO
RISE AS TEMPERATURES SLOWLY FALL. THEREFORE...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 29, 6:16 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 29, 6:16 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT SAT MAR 29 2014

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. SOUTH WIND WILL BECOME
STRONG AND GUSTY AREAWIDE BY SUNDAY MORNING AND PERSIST THROUGH THE DAY.

&&

.PREV DISCUSSION... /ISSUED 234 PM CDT SAT MAR 29 2014/

.DISCUSSION...
AFTER A BEAUTIFUL DAY TODAY... A FEW THINGS WILL CHANGE A BIT ON
SUNDAY AS VERY WINDY CONDITIONS DEVELOP... AND ALTHOUGH IT WILL
STILL BE WARM... IT WILL ALSO BE RATHER DRY. THEREFORE WILL ISSUE
A WIND ADVISORY AS WELL AS KEEP A FIRE WEATHER WATCH FOR PORTIONS
OF OKLAHOMA AND WESTERN NORTH TEXAS FOR SUNDAY.

THESE STRONG WINDS WILL EVENTUALLY RESULT IN AN INCREASE IN
MOISTURE FROM THE GULF AND WITH THE AID OF LOW LEVEL JET SUNDAY
NIGHT MAY SEE A FEW SHOWERS OR EVEN A THUNDERSTORM DEVELOP. HAVE
ADDED A LOW CHANCE FOR THIS INTO THE FORECAST. A COLD FRONT WILL
THEN SWEEP SOUTH THROUGH MUCH OF THE AREA ON MONDAY BEFORE
STALLING NEAR THE RED RIVER. HAVE KEPT SOME LOW POPS ACROSS SE OK
AND THEN ALONG THE RED RIVER INTO TUESDAY.

A STRONGER WAVE WILL APPROACH THE AREA BY MIDWEEK WITH A BETTER
CHANCE FOR RAIN/THUNDERSTORMS. STILL QUITE A BIT OF UNCERTAINTY
WITH EXACT TIMING OF UPPER WAVE AND LOCATION OF ASSOCIATED SFC
BOUNDARIES... BUT DO EXPECT A BIT MORE ACTIVE PERIOD IN THE
WED/THU TIME FRAME... AND WITH THIS THE POSSIBILITY OF SOME STRONG
TO PERHAPS SEVERE STORMS.

ANOTHER COLD FRONT WILL BRING A COUPLE OF DAYS OF COOLER/DRIER
WEATHER TO THE SOUTHERN PLAINS BY THE END OF THE WEEK BEFORE
ANOTHER DISTURBANCE APPROACHES THE AREA PERHAPS SOMETIME NEXT
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  77  54  77 /   0   0  20  20
HOBART OK         44  78  52  78 /   0   0  20  10
WICHITA FALLS TX  44  80  56  83 /   0   0  20  10
GAGE OK           46  80  53  74 /   0   0  10   0
PONCA CITY OK     44  78  55  77 /   0   0  20  10
DURANT OK         43  77  52  77 /   0   0  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM NOON TO 8 PM CDT SUNDAY FOR OKZ004>018-
     021>024-033>036.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR OKZ004>006-009>011-014>017-021>023-033>038-044.

TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR TXZ083>090.

&&

04/30
Hazardous weather outlook, Mar 29, 10:02 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT SAT MAR 29 2014

OKZ004>048-050>052-TXZ083>090-310315-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1002 PM CDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL NOT OCCUR THROUGH TONIGHT.

DISCUSSION...
A STABLE AND DRY AIRMASS WILL RESIDE OVER OKLAHOMA AND NORTH TEXAS
THROUGH TONIGHT...PREVENTING THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN BY MONDAY AS A FAST MOVING UPPER
WAVE MOVES OVER THE REGION. THIS WILL BRING A SLIGHT CHANCE OF
STORMS TO PORTIONS OF SOUTHERN AND EASTERN OKLAHOMA. TUESDAY AND
WEDNESDAY WILL BE THE MOST FAVORABLE DAYS FOR
THUNDERSTORMS...INCLUDING THE POTENTIAL FOR A FEW SEVERE STORMS.
STORM CHANCES WILL GRADUALLY DIMINISH BY THURSDAY NIGHT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH AND SOUTHWEST WINDS...TEMPERATURES IN THE 70S AND
80S...LOW AFTERNOON RELATIVE HUMIDITY...AND VERY HIGH TO EXTREME
FIRE DANGER WILL RESULT IN VERY HIGH FIRE SPREAD POTENTIAL
TOMORROW. A RED FLAG WARNING IS NOW IN EFFECT FOR TOMORROW
AFTERNOON AND EVENING FOR MOST LOCATIONS ALONG AND WEST OF I35.

TRAVELING ON EAST AND WEST ROADWAYS MAY BECOME DIFFICULT BY SUNDAY
AFTERNOON DUE TO BREEZY SOUTH WINDS...ESPECIALLY IN HIGH PROFILE
VEHICLES. BE CAUTIOUS WHILE TRAVELING SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM SUNDAY.

Nearby

Red Flag Warnings in Oklahoma, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.